Alert archive / New York / Lakeshore Flood Watches in 2017

Lakeshore Flood Watch 21, NWS Buffalo, NY

November 25, 20174 counties in New York

NWS Buffalo, NY issued this lakeshore flood watch at Nov 25, 2017, 12:44 PM EST for 4 counties in New York. It took effect at Nov 26, 2017, 11:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 25, 2017, 12:44 PM EST (17:44 UTC)
In effect from
Nov 26, 2017, 11:00 PM EST
Expired
Nov 26, 2017, 3:35 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Jefferson County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WHUS41 KBUF 251744
CFWBUF

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EST SAT NOV 25 2017

NYZ004>007-260145-
/O.NEW.KBUF.LS.A.0021.171127T0400Z-171127T1200Z/
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
1244 PM EST SAT NOV 25 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKESHORE
FLOOD WATCH, WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING.

* LOCATIONS...WAYNE, NORTHERN CAYUGA, OSWEGO, AND JEFFERSON 
  COUNTIES.

* LAKE SHORE FLOODING...A BRIEF PERIOD OF STRONG WEST WINDS WILL
  PRODUCE SIGNIFICANT WAVE ACTION AND MAY RESULT IN SOME INCREASE
  IN SHORELINE EROSION.

* TIMING...FROM LATE SUNDAY EVENING THROUGH EARLY MONDAY MORNING.

* IMPACTS...THE COMBINATION OF SIGNIFICANT WAVE ACTION AND HIGHER
  THAN NORMAL LAKE LEVELS MAY PRODUCE SOME INCREASE IN SHORELINE
  EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKESHORE FLOOD WATCH MEANS THAT CONDITIONS FAVORABLE FOR
LAKESHORE FLOODING ARE EXPECTED TO DEVELOP. RESIDENTS ON OR NEAR
THE SHORE SHOULD TAKE ACTION TO PROTECT PROPERTY...AND LISTEN FOR
LATER STATEMENTS OR WARNINGS.

&&

$$

HITCHCOCK/TMA
3 follow-up statements
646 
WHUS41 KBUF 252031
CFWBUF

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
331 PM EST SAT NOV 25 2017

NYZ004>007-260445-
/O.CON.KBUF.LS.A.0021.171127T0400Z-171127T1200Z/
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
331 PM EST SAT NOV 25 2017

...LAKESHORE FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

* LOCATIONS...WAYNE, NORTHERN CAYUGA, OSWEGO, AND JEFFERSON 
  COUNTIES.

* LAKE SHORE FLOODING...A BRIEF PERIOD OF STRONG WEST WINDS WILL 
  PRODUCE SIGNIFICANT WAVE ACTION AND MAY RESULT IN SOME 
  INCREASE IN SHORELINE EROSION.

* TIMING...FROM LATE SUNDAY EVENING THROUGH EARLY MONDAY MORNING.

* IMPACTS...THE COMBINATION OF SIGNIFICANT WAVE ACTION AND 
  HIGHER THAN NORMAL LAKE LEVELS MAY PRODUCE SOME INCREASE IN 
  SHORELINE EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKESHORE FLOOD WATCH MEANS THAT CONDITIONS FAVORABLE FOR
LAKESHORE FLOODING ARE EXPECTED TO DEVELOP. RESIDENTS ON OR NEAR
THE SHORE SHOULD TAKE ACTION TO PROTECT PROPERTY...AND LISTEN FOR
LATER STATEMENTS OR WARNINGS.

&&

$$

HITCHCOCK/TMA/JJR
438 
WHUS41 KBUF 260230
CFWBUF

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
930 PM EST SAT NOV 25 2017

NYZ004>007-261100-
/O.CON.KBUF.LS.A.0021.171127T0400Z-171127T1200Z/
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
930 PM EST SAT NOV 25 2017

...LAKESHORE FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

* LOCATIONS...WAYNE, NORTHERN CAYUGA, OSWEGO, AND JEFFERSON 
  COUNTIES.

* LAKE SHORE FLOODING...A BRIEF PERIOD OF STRONG WEST WINDS WILL 
  PRODUCE SIGNIFICANT WAVE ACTION AND MAY RESULT IN SOME 
  INCREASE IN SHORELINE EROSION.

* TIMING...FROM LATE SUNDAY EVENING THROUGH EARLY MONDAY MORNING.

* IMPACTS...THE COMBINATION OF SIGNIFICANT WAVE ACTION AND 
  HIGHER THAN NORMAL LAKE LEVELS MAY PRODUCE SOME INCREASE IN 
  SHORELINE EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKESHORE FLOOD WATCH MEANS THAT CONDITIONS FAVORABLE FOR
LAKESHORE FLOODING ARE EXPECTED TO DEVELOP. RESIDENTS ON OR NEAR
THE SHORE SHOULD TAKE ACTION TO PROTECT PROPERTY...AND LISTEN FOR
LATER STATEMENTS OR WARNINGS.

&&

$$

JJR
015 
WHUS41 KBUF 260835
CFWBUF

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
335 AM EST SUN NOV 26 2017

NYZ004>007-261645-
/O.UPG.KBUF.LS.A.0021.171127T0400Z-171127T1200Z/
/O.NEW.KBUF.LS.W.0022.171127T0300Z-171127T1200Z/
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
335 AM EST SUN NOV 26 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKESHORE
FLOOD WARNING, WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST MONDAY. THE LAKESHORE FLOOD WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...WAYNE, NORTHERN CAYUGA, OSWEGO, AND JEFFERSON 
  COUNTIES.

* LAKE SHORE FLOODING...A BRIEF PERIOD OF STRONG WEST WINDS WILL 
  PRODUCE SIGNIFICANT WAVE ACTION AND MAY RESULT IN SOME 
  INCREASE IN SHORELINE EROSION.

* TIMING...FROM LATE THIS EVENING THROUGH EARLY MONDAY MORNING.

* IMPACTS...THE COMBINATION OF SIGNIFICANT WAVE ACTION AND HIGHER
  THAN NORMAL LAKE LEVELS MAY PRODUCE SOME INCREASE IN SHORELINE
  EROSION, ESPECIALLY IN AREAS WHERE THE LAKESHORE IS UNSTABLE
  FOLLOWING THE EROSION FROM EARLIER THIS YEAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKESHORE FLOOD WARNING MEANS LAKESHORE FLOODING IS OCCURRING,
IS IMMINENT, OR IS EXPECTED TO OCCUR. PEOPLE IN THE WARNING AREA
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LISTEN
TO LOCAL RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR FURTHER
INFORMATION.

&&

$$

What forecasters said that day

The local office's own words before this lakeshore flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood watch went out at Nov 25, 9:39 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 25, 9:39 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
939 AM EST Sat Nov 25 2017

.SYNOPSIS...
Low pressure will track across northern Quebec with a weak cold
front bringing a few showers as it crosses the region today. Cooler
air filtering in behind the front will change rain to snow showers
tonight into Sunday. Another round of limited lake effect snow
showers will develop east of Lake Ontario Sunday night followed by
high pressure and fair weather on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave will dig across the lower Great Lakes region today,
and then sharpen as its axis shifts into New England late tonight.
Several bands of showers have developed along and ahead of this
shortwave, with the first moving into the eastern Lake Ontario
region, and a few more bands moving through the Niagara Frontier and
Genesee Valley.

These showers will intensify a bit more across the eastern Lake
Ontario region for a short time late this morning as they line up
with favorable jet dynamics, although rainfall amounts will still be
light given the brief duration. This feature is captured by BUFKIT
omega fields and the HRRR/NAM forecast guidance.

The cold front will reach western New York late this morning and
quickly move across the region from west to east this afternoon. Low
level moisture will increase ahead of the front, with some
additional lake and/or orographically driven rain showers east and
southeast of the lakes this afternoon, and widely scattered showers
elsewhere.

Temperatures aloft will gradually cool with the arrival of the
trough and with a weak secondary cold front. By 12Z Monday 850mb
temperatures will fall to around -10C. The evening will start
off with disorganized rain or snow showers east and southeast of
the lakes due to the marginally cool air aloft. Then there will
be a brief window of favorable conditions as the trough and
secondary cold front move across the region late tonight.

Expect light accumulations generally an inch or less across
Chautauqua Ridge and other higher terrain in the Western Southern
Tier. These areas may briefly benefit from upstream lake connections
before lowering equilibrium levels behind the trough cause snow
showers to taper off late tonight.

Conditions are slightly more favorable southeast of Lake Ontario
where a brief burst of moderate snows is possible late tonight due
to the colder air aloft and longer fetch across the lake. Even so,
the time window is narrow before the trough exits with perhaps a
couple inches across portions of Wayne, Cayuga, and Oswego counties.
Elsewhere expect just scattered snow showers with little if any
accumulation.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday a northwest wind will drive waning lake effect snow SE of
Lake Ontario, that as inversion heights fall with surface high
pressure ridging northeastward, should taper off to flurries over
the Tug Hill by early afternoon. Moderate instability, and falling
depth to lake bands will limit snow accumulation, with additional
snow accumulation under an inch.

A cold front dropping southward from Canada and into this surface
high airmass will bring renewed snow showers across the North
Country. Upslope component on a gusty westerly wind will bring a few
inches of snow across the Tug Hill.

Surface high pressure will strengthen again over the Northeast
Monday afternoon through Tuesday with fair weather. A southerly flow
Tuesday ahead of the next weather system, and 850 hPa temperatures
of +2 to +5C, will bring another mild day with afternoon
temperatures into the 50s and possibly 60F for much of the region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
There is high confidence that temperatures will average above normal
for our region during this period. While this will not be unusual in
itself...it will be given the forecast hemispheric pattern. A rather
strong Greenland block will be in place...but rather than having a
closed upstream low over eastern Canada...the flow will be
progressive and pacific in nature. This will keep true cold air
locked north of 50N...with only brief...transitory visits of chilly
air. It also does not help that the coldest air in the northern
hemisphere is on the other side of the pole. On a day to day
basis...

A Pacific cold front will push through the region Tuesday
night...and while most of the falling precipitation will be rain,
there will be the chance for some mixed precipitation on the
higher terrain...but nothing that should result in any problems.

Being in a fast...low amplitude pattern...systems will change out
fairly quickly. This will certainly be the case Wednesday as ridging
will waste no time in building across our region in the wake of the
front. This will provide our area with another fairly nice day with
temperatures reaching into the 40s.

The weather will get a little more interesting on Thursday...as a
robust Pacific shortwave crossing the Upper Great Lakes will steer a
deepening storm system by to our north and west. This will place our
region on the warm side of the storm system...with only some rain
showers to contend with. Cooler air behind this system will likely
taper Thursday rain off as wet snow showers Thursday night over the
higher terrain. The passage of the upper level trough will maintain
precipitation chances post frontal passage, with chances for
rain/snow into early Friday...though there are model differences on
the timing of this front/upper level trough passage.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Low pressure tracking across northern Quebec will push its
trailing cold front across the area around mid-day. There will
be some light showers ahead of the front, and again with and
behind the front due to increasing amounts of low level
moisture and orographic lift. Cigs will lower to IFR- MVFR along
and just behind the frontal boundary with the lowest conditions
across higher terrain which includes the JHW, with brief
periods of IFR conditions possible at other TAF locations.

Conditions will improve modestly some when drier air builds in
behind the front late this afternoon and evening, however some
lake effect rain or snow showers will develop southeast of the
lakes late this evening and last through tonight.

Outlook...
Sunday...Mainly MVFR, localized IFR in -SHSN SE of the lakes.
Monday through Wednesday...VFR.

&&

.MARINE...
A cold front will cross the lower great lakes today, followed
by a couple of weak cold fronts which will cross the waters
tonight and Sunday night. In general this will maintain a brisk,
but variable flow on the lakes with in an extended period of
small craft headlines which lasts into Monday.

High pressure will build across the region on Monday with
diminishing winds Monday into Monday night. Southwesterly winds will
pickup Tuesday which will potentially require more small craft
headlines.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 7 AM EST Monday for LEZ040-041.
         Small Craft Advisory until 1 PM EST this afternoon for
         LEZ020.
         Small Craft Advisory until 4 PM EST Monday for
         LOZ043>045.
         Small Craft Advisory until 10 AM EST Monday for LOZ042.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...THOMAS
LONG TERM...RSH/THOMAS
AVIATION...APFFEL
MARINE...APFFEL
Hazardous weather outlook, Nov 25, 3:37 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
337 AM EST Sat Nov 25 2017

NYZ001>008-010>014-019>021-085-260845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
337 AM EST Sat Nov 25 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
337 AM EST Sat Nov 25 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Lakeshore Flood Watches in New York, 2017Every lakeshore flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.